Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 244, NWS Bismarck, ND

August 3, 2007Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2007, 1:34 PM CDT for Pierce County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 1:34 PM CDT (18:34 UTC)
Expired
Aug 3, 2007, 2:15 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

What was reported inside it

TimeReportWhereRemark
Aug 3, 1:39 PM CDTHAIL 0.8810 Sse Rugby, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 031834
SVRBIS
NDC069-031915-
/O.NEW.KBIS.SV.W.0244.070803T1834Z-070803T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
134 PM CDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 215 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SILVA...OR ABOUT 46 MILES SOUTHEAST OF
  BOTTINEAU...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4835 10002 4817 10008 4811 9986 4834 9985

$$
KJB/NH
2 follow-up statements
000 
WWUS53 KBIS 031847
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
147 PM CDT FRI AUG 3 2007

NDC069-031915-
/O.CON.KBIS.SV.W.0244.000000T0000Z-070803T1915Z/
PIERCE ND-
147 PM CDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL PIERCE COUNTY...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL PIERCE COUNTY...OR ABOUT 46 MILES
WEST OF DEVILS LAKE...MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4832 9991 4818 9992 4815 9986 4830 9985

$$
KJB/NH
000 
WWUS53 KBIS 031914
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
213 PM CDT FRI AUG 3 2007

NDC069-031923-
/O.EXP.KBIS.SV.W.0244.000000T0000Z-070803T1915Z/
PIERCE ND-
213 PM CDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIERCE COUNTY EXPIRES
AT 215 PM CDT...

THE SEVERE THUNDERSTORM OVER CENTRAL PIERCE COUNTY HAS MOVED OUT OF 
THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT. ADDITIONAL 
THUNDERSTORMS ARE MOVING ACROSS NORTHERN PIERCE COUNTY...JUST TO THE 
EAST OF RUGBY AND WILL AFFECT THE AREA FOR THE NEXT 15 TO 25 
MINUTES. 

LAT...LON 4832 9991 4818 9992 4815 9986 4830 9985

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 AM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 3:15 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT FRI AUG 3 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
ACTIVE/DIFFICULT WEATHER PATTERN THROUGH THE SHORT TERM. DIFFICULT
IN TERMS OF WHERE THE BEST QPF WILL FALL...BEGINNING WITH
TODAY/TONIGHTS MCS EVENT. BELIEVE PREVIOUS SHIFTS IDEA OF A MODEL
BLEND BETWEEN THE NAM/GFS IS STILL THE WAY TO GO. THE LATEST MODELS
STILL DEVELOP AN MCS PRECIP EVENT LATER THIS AFTERNOON INTO TONIGHT
BUT OFFER NO REAL CONSENSUS AS TO WHERE THE HEAVIEST QPF WILL FALL.
THE NAM IS STILL ADVERTISING A MORE NORTHWARD PUSH OF PRECIP WHICH
EXTENDS INTO BISMARCK...WITH A BULLS EYE QPF OF BETWEEN 2 AND 4
INCHES OF RAIN NEAR/ALONG THE ND/SD BORDER. THE GFS APPEARS TO
EITHER DEVELOP TWO SEPARATE MCS EVENTS OR ONE MCS SPLITTING INTO TWO
ENTITIES OVER SOUTH DAKOTA. THE GFS HAS THE QPF MAXES REMAINING IN
SOUTH DAKOTA WITH OUR SOUTHERN COUNTIES BARELY ON THE EDGE OF A
TENTH OF AN INCH OF RAIN THIS EVENING INTO TONIGHT. GUT FEELING IS
THE BEST QPF WILL FALL SOMEWHERE IN BETWEEN THE GFS/NAMS LOCATION
WITH THE NAM OVER FORECASTING THE AMOUNT. THUS THE REASON FOR THE
BLEND AT THIS TIME. WILL MENTION HEAVY RAIN ALONG OUR SOUTHERN
COUNTIES BORDERING SOUTH DAKOTA BASED UPON PROJECTED PATH OF BEST
QPF. THIS WILL HAVE TO BE MONITORED FOR ANY CHANGES IN FUTURE
FORECASTS. MODELS DO AGREE ON AN OVERALL ZONAL PATTERN WITH SEVERAL
SHORTWAVES AND SURFACE FEATURES MOVING THROUGH THE NORTHERN PLAINS
THROUGH SUNDAY NIGHT. APPEARS ON SATURDAY WE WILL BE IN BETWEEN THE
EXITING MCS TO OUR EAST...AND AN APPROACHING COLD FRONT TO OUR WEST.
THUS THIS PUTS OUR CWA IN SOME DRY TIME DURING THE DAYLIGHT HOURS.
THE FRONT WILL ADVANCE THROUGH OUR WESTERN CWA SATURDAY NIGHT...THEN
ACROSS THE REST OF THE STATE ON SUNDAY...BEFORE STALLING JUST TO THE
SOUTH OF BISMARCK SUNDAY NIGHT/MONDAY. THIS WILL BRING ISOLATED
SHWRS/TSTMS TO THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.
ADDITIONAL UPPER AIR DISTURBANCES WILL MOVE ACROSS THE FRONT
OFFERING RENEWED CHANCES OF SHWRS/TSTMS SUNDAY THROUGH SUNDAY NIGHT.
HIGH TEMPERATURES WILL GENERALLY REMAIN IN THE MID/UPPER
80S...EXCEPT LOWER 90S BEING MET WHERE WE SEE ADDITIONAL CLOUD
BREAKS IN BETWEEN PRECIP EVENTS.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
FEW CHANGES MADE IN THE LONG TERM PERIOD AGAIN TODAY. MODELS ARE
STILL ADVERTISING A POSITIVE TILTED TROUGH OVER THE WESTERN U.S.
WITH A GOOD FETCH OF UPPER LEVEL FLOW FROM CENTRAL CALIFORNIA INTO
THE NORTHERN PLAINS IN THE DAY 4-5 TIME FRAME. THERE ARE SOME
DIFFERENCES IN THE GFS FROM ITS RUN YESTERDAY. MAINLY THE INFLUENCE
OF THE NORTHERN STREAM JET WHICH IS FARTHER SOUTH TODAY AND BRINGS A
SHORTWAVE ACROSS THE CWA MONDAY NIGHT. OVERALL THOUGH...DONT THINK
THIS WILL CHANGE THE FORECAST MUCH. WILL STILL SEE A CHANCE OF
PRECIP MONDAY AND MONDAY NIGHT...BUT NOW IT APPEARS THE UPPER
FORCING WILL COME MORE FROM A NORTHERN STREAM SHORTWAVE INSTEAD OF
FROM AN IMPULSE MOVING THROUGH THE SOUTHWEST UPPER FLOW. IT APPEARS
THAT TUESDAY AND TUESDAY NIGHT MAY BE A LITTLE DRIER WITH SURFACE
AND UPPER LEVEL RIDGING MOVING ACROSS THE CWA. WE ARE CARRYING ONLY
MINIMAL POPS AT THIS TIME AND NOT CONFIDENT ENOUGH TO REMOVE THEM
ENTIRELY SO NO CHANGES TO POPS ON DAY 5. TEMPERATURES STILL LOOK
REASONABLE. ONLY CHANGE WAS TO RAISE MAX TEMPERATURES A BIT ON
TUESDAY WITH 85H THERMAL RIDGE BUILDING THERE.

&&

.AVIATION...
A SHORTWAVE WILL MOVE ACROSS WYOMING TODAY AND INTO THE NORTHERN
PLAINS. THIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON OVER WESTERN FORECAST ROUTES...MOVING EAST ACROSS THE
SOUTHERN CWA TONIGHT. UNTIL THIS TIME EXPECT VFR CONDITIONS WITH MID
LEVEL CLOUDINESS AND PERHAPS A SHOWER OR TWO IN WARM ADVECTION AHEAD
OF MAIN SYSTEM.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME WITH A HIGH INFLUX OF
DEW POINTS/MOISTURE OVER OUR SOUTHERN FIRE WEATHER ZONES WHERE OUR
PERCENT GREENS ARE THE LOWEST. DESPITE AN INCREASE IN THE WINDS TODAY
IN THIS AREA...RELATIVE HUMIDITIES WILL NOT BECOME CRITICAL AS AN
INCREASE IN MOISTURE MOVES UP FROM THE SOUTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/TWH
Hazardous weather outlook, Aug 3, 4:35 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT FRI AUG 3 2007

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-040945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
435 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND MOVE INTO SOUTHEAST NORTH DAKOTA
TONIGHT. THERE IS A POSSIBILITY FOR HEAVY RAIN OVER SOUTHEAST NORTH
DAKOTA TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
NORTH CENTRAL NORTH DAKOTA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001>003-009>011-017>021-031>034-040>045-040945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
435 AM CDT FRI AUG 3 2007 /335 AM MDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
NORTH DAKOTA TODAY WITH THE POSSIBILITY OF HEAVY RAIN. ISOLATED
THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL AND NORTHWEST NORTH
DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:04 PM CDTSevere Thunderstorm WarningBISWells35 min
Aug 3, 3:22 PM CDTSevere Thunderstorm WarningBISWells38 min
Aug 3, 6:19 PM CDTSevere Thunderstorm WarningBISMcKenzie41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.